Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 21, 2020, 7:21 PM CDT for Grant County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 21, 2020, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Grand Forks, ND
County Grant County, MN
The radar
The Aberdeen radar (KABR), 199 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591 WWUS83 KFGF 220021 SPSFGF Special Weather Statement National Weather Service Grand Forks ND 721 PM CDT Fri Aug 21 2020 MNZ040-220045- Grant- 721 PM CDT Fri Aug 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY... At 720 PM CDT, a strong thunderstorm was located near Hoffman, or 33 miles south of Fergus Falls, moving east at 35 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Hoffman. LAT...LON 4590 9601 4591 9576 4576 9576 4576 9602 TIME...MOT...LOC 0020Z 272DEG 41KT 4581 9589 $$ Hopkins
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 21, 7:03 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 21, 7:03 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 703 PM CDT Fri Aug 21 2020 .UPDATE... Issued at 702 CDT Fri Aug 21 2020 Thunderstorms moving east fell apart as they moved into the Red River Valley, with the main convection staying just to the south of the CWA. Think that most of the storms will stay from Grant county southward until the main shortwave comes out of Canada later tonight, but there will be a few updrafts across western MN for the next few hours before sunset. Made some adjustments to POPs, and will probably make more as the evening goes on. Removed mention of severe out of the grids. && .SHORT TERM...(This evening through Saturday night) Issued at 339 PM CDT Fri Aug 21 2020 It never got quite as warm as it could have today, due to the morning fog, thicker late morning/afternoon cumulus, and blowoff from the storms to the west of the Red River Valley. However, despite that, it is still very mild and humid. The problem has been that all the ingredients for severe weather have not come together. 0-6km effective shear has increased a little, but lags behind the current showers and storms. There has been 2-3000 J/kg of MLCAPE, but with the clouds, there remains some MLCIN too. Water vapor imagery shows the main wave over southwest Manitoba, lagging too. Low level winds are also very weak. So not a good signal, but it is possible for a few strong to severe storms into the early evening. There may be a better chance for showers and storms by late evening, overnight, and into early Saturday, as the wave over southwest Manitoba drops through the FA. Although this will not likely bring severe storms, there could be some thunderstorms over the northern Valley into adjacent areas of northwest Minnesota. Saturday also looks to remain humid, with temperatures similar to today's. .LONG TERM...(Sunday through Friday) Issued at 339 PM CDT Fri Aug 21 2020 The upper level ridge will begin to build eastward on Sunday into the work week. Zonal flow will define the pattern aloft across much of the forecast period as a result. This flow pattern will lend itself to the potential for multiple shortwaves progressing through the area. The main impacts of this weather pattern will be the possibility for periodic rain and thunderstorm chances throughout the forecast. High temperatures will continue to linger in the 80s with ensembles agreeing on a gradual cooling trend moving into the end of the work week. Current guidance has been consistent with the chance for thunderstorm development to occur on Sunday afternoon and into the evening. A shortwave moving through the area looks to be collocated with strong upper level westerlies, an advancing low-level jet, and a weak surface low which should support thunderstorm development in the area. While confidence is increasing for the development of thunderstorms, the exact timing and severity of the thunderstorms are still being monitored and will continue to be updated. Moving into the work week, high temperatures should stick around the 80s with dewpoint temperatures fluctuating between the low to mid 60s. Ensemble guidance is hinting at a few shortwave pulses moving through the area towards the end of the forecast period. The passage of these pulses will introduce cooler temperatures to the region however; they will also bring the chance for thunderstorms back into the forecast moving towards the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 702 PM CDT Fri Aug 21 2020 VFR conditions at all TAF sites with most of the convection staying away from the airports. Winds will become light and variable tonight, then pick up out of the northwest tomorrow in the 8 to 12 kt range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...Godon LONG TERM...Rick AVIATION...JR
Hazardous weather outlook, Aug 21, 2:06 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 206 PM CDT Fri Aug 21 2020 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-221915- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 206 PM CDT Fri Aug 21 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms may move into the area during the late afternoon or early evening. Then, there may be a break for a few hours, until another round of thunderstorms moves in again by late evening into the overnight hours. A few storms may be strong to severe, but most will not. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms will be possible Sunday evening into Sunday night. There are chances for thunderstorms again during the mid to late periods next week. Confidence remains low on whether severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-221915- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 206 PM CDT Fri Aug 21 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms are possible this afternoon into the early evening. Hail to 1.5 inches and 60 mph wind gusts are the main threats. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms will be possible Sunday evening into Sunday night. There are chances for thunderstorms again during the mid to late periods next week. Confidence remains low on whether severe weather is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and early evening.
In the hours before
Local storm report, Aug 21, 4:13 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 AM HAIL 1 S HOLT 48.28N 96.19W
08/19/2020 E1.25 INCH Marshall MN BROADCAST MEDIA
RELAYED REPORT OF HALF DOLLAR SIZED HAIL
0440 AM HAIL 11 SE HOLT 48.18N 96.03W
08/19/2020 E1.00 INCH Marshall MN TRAINED SPOTTER
0500 AM HAIL 3 W GRAND FORKS 47.92N 97.14W
08/19/2020 M1.00 INCH Grand Forks ND NWS EMPLOYEE
QUARTER SIZED HAIL MEASURED AT THE GRAND FORKS NATIONAL
WEATHER SERVICE.
0520 AM HAIL 7 W GRYGLA 48.30N 95.77W
08/19/2020 E1.00 INCH Marshall MN PUBLIC
NICKEL TO QUARTER SIZED HAIL.
0555 AM HAIL 4 SSW EUCLID 47.92N 96.67W
08/19/2020 E1.50 INCH Polk MN PUBLIC
HAIL A COUPLE TIMES. LARGEST WAS JUST BEFORE 6 AM CDT.
0611 AM HAIL GRYGLA 48.30N 95.62W
08/19/2020 M1.75 INCH Marshall MN PUBLIC
NEAR THE CAMPGROUND AND GOLF COURSE. PING PONG BALL TO
GOLF BALL SIZED HAIL.
0655 AM HAIL 7 SE CROOKSTON 47.70N 96.50W
08/19/2020 E1.00 INCH Polk MN PUBLIC
0754 AM HAIL 2 S MENTOR 47.67N 96.14W
08/19/2020 E1.50 INCH Polk MN BROADCAST MEDIA
REPORT POSTED VIA SOCIAL MEDIA OF HAIL NEAR MAPLE LAKE.
0815 AM HAIL ERSKINE 47.66N 96.01W
08/19/2020 E0.88 INCH POLK MN PUBLIC
&&
GGUSTLocal storm report, Aug 21, 4:41 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL ORLEANS 48.93N 96.94W
08/20/2020 E1.25 INCH KITTSON MN PUBLIC
1254 AM TSTM WND GST 4 SW HUMBOLDT 48.88N 97.16W
08/20/2020 M54.00 MPH Kittson MN MESONET
NDAWN STATION AT 4 SW HUMBOLT MEASURED 54 MPH WIND GUST.
0100 AM TSTM WND GST 6 SW KENNEDY 48.58N 97.00W
08/20/2020 M60.00 MPH Kittson MN MESONET
NDAWN STATION AT 6 SW KENNEDY MEASURED 60 MPH WIND GUST.
CORRECTS PREVIOUS LSR.
0105 AM HAIL 2 S HALLOCK 48.74N 96.94W
08/20/2020 E1.50 INCH Kittson MN COUNTY OFFICIAL
0107 AM TSTM WND GST 6 SW KENNEDY 48.58N 97.00W
08/20/2020 M61.00 MPH Kittson MN MESONET
PEAK WIND GUST MEASURED BY NDAWN SENSOR
0115 AM TSTM WND GST 1 W DONALDSON 48.57N 96.92W
08/20/2020 M80.00 MPH Kittson MN MESONET
PEAK WIND MEASURED AT THE RWIS STATION MN024.
0115 AM TSTM WND GST 2 S HALLOCK 48.74N 96.94W
08/20/2020 M55.00 MPH Kittson MN AWOS
PEAK WIND MEASURED AT THE HALLOCK AIRPORT /KHCO/.
0123 AM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/20/2020 M55.00 MPH Marshall MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION.
0145 AM TSTM WND DMG 1 SSW KARLSTAD 48.56N 96.52W
08/20/2020 Kittson MN PUBLIC
MINOR DAMAGE TO HOUSE AND SMALL BRANCHES DOWN IN THE YARD
0145 AM TSTM WND GST 2 NE KARLSTAD 48.60N 96.48W
08/20/2020 M71.00 MPH Kittson MN MESONET
PEAK WIND MEASURED AT THE KARLSTAD RAWS STATION. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTSpecial weather statement, Aug 21, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Grand Forks ND 721 PM CDT Fri Aug 21 2020 MNZ040-220045- Grant- 721 PM CDT Fri Aug 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY... At 720 PM CDT, a strong thunderstorm was located near Hoffman, or 33 miles south of Fergus Falls, moving east at 35 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Hoffman. LAT...LON 4590 9601 4591 9576 4576 9576 4576 9602 TIME...MOT...LOC 0020Z 272DEG 41KT 4581 9589 Hopkins
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:26 AM CDT | Dense Fog Advisory | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 11 more | 8 hr |
| Aug 22, 5:49 PM CDT | Special Weather Statement | FGF | Otter Tail | 56 min |
| Aug 22, 6:00 PM CDT | Tornado Warning | FGF | Otter Tail | 30 min |
| Aug 22, 6:28 PM CDT | Special Weather Statement | FGF | Otter Tail | 47 min |
| Aug 22, 6:59 PM CDT | Special Weather Statement | FGF | Otter Tail | 46 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.